This month, ABC TV Australia aired a story on the potential neuropsychiatric side effects of  Montelukast (Singulair) in children. Montelukast is the most popular and effective asthmatic preventive medicine for both children and adults. This discovery created a frenzy among mothers and as the story spread on Facebook, it gained a lot of strong response. Mothers, all of the world, were concerned and agitated. And I was one of them. Yet again, I turned to Google in my hour of need and researched all about Montelukast. What I found was horrifying.

The Side Effects of Montelukast

According to a report funded by the European Community’s Seventh Framework Programme, ‘Suicidality: Treatment Occurring in Pediatrics’, Montelukast is one of the top three drugs that causes depression, suicidal ideation and intentional self-injury among 2-11-year-olds. Other side effects included increased chances of contacting ADHD, sleep disturbances ,and other neuropsychiatric disorders. According to another study, children are more affected as compared to/ adults.

How Montelukast Affected Me

The side effects of Montelukast were more than that for me. My son did not go through many of the reported neurological symptoms. But in truth, the awareness of Montelukast’s side effects have been quite devastating for me. I have lost my confidence as a good mother.

Since I was made aware of the side effects, I have relived the entire time my son was on the medication. Did I miss the side effects of the medicine? My son had never been a happy-go-lucky boy. For starters, he was colic. In the first year, he rarely smiled. And when he did, it was the highlight of our day. So when he was diagnosed with mild asthma, we knew we had it coming. He was always catching viral infections and my husband had been asthmatic. Following his diagnosis, I became quite neurotic. Everything and anything that could trigger an asthmatic reaction was out of bounds for Azlan. This included a long list of triggers: artificial colors, strong scents, dust, pollen, cigarette smoke, strenuous exercise and even exhibition of strong emotions. I  agree that I had become quite fanatic at that time. It was either that or go through another asthmatic attack where Azlan was left heaving for breath and me checking on him every few minutes. I don’t remember the number of times I woke up night after night, just to check if his condition had worsened and whether we needed to have him admitted.

So, when we discovered Montelukast, it was an elixir to all our problems. Azlan’s asthma was controlled by 80 percent. We could not believe our luck (and it turns out, we should not have). Our pediatrician told us, it was the best medicine for asthma and had very few side effects.

We were advised to give the chewable tablet every day to suppress asthmatic attacks. I now remember the times Azlan asked me for his  medication on his own. It was usually before going to bed that I gave him a tablet to chew on and he liked the taste. I liked the fact that he was now healthier. But healthier never meant happier for him. Even though he was no longer catching viral infections every other day, he still did not become the happy child that I wanted. He was usually angry, frustrated or just plain unhappy. This made me feel quite the same emotions. I remember thinking, why can’t he be more like kids his age? And in my most frustrated moments, I did voice those thoughts in front of my son. And now, I feel ashamed and angry.

I never realized that the medicine could have been causing those emotions and in my selfishness to get better sleep, I perhaps did not look closely. In my effort to understand the situation, I have reached out to many other mothers and none of them have been able to provide a definitive answer. And I am left clueless as ever. I will never know what effect Montelukast had on Azlan and every time I think about it, I go on yet another guilt trip. I can never tell, for sure, if all the anger and the negativity at that time, was a side effect of Montelukast.

But what makes the situation bearable is that Azlan is happy, now. And he has been off his medication for quite some time. I took him off his medication even before I read about Montelukast because we were able to control his asthmatic episodes through natural remedies. Even though his asthma does strike up every now and then but it isn’t so severe now.

I feel like suing my pediatrician; but in a country like Pakistan, suing for malpractice is something as rare as the perfect cure for asthma. I understand that he may not have known the effects, himself. But he could have warned me. He could have asked  me to monitor changes in behavior or any other side effects but he never did. And this is common for pediatricians around the world. Pediatricians never talk about the side effects of any medicine. Pediatricians should ask mothers to monitor any changes in behavior or health when they prescribe a new medication. I know that a mother’s observation and intuition can often be the best detector for side effects. We all know that from example. It was a mother, Vanessa Sellick who observed how Montelukast changed her boy rather than the pediatricians who were busy filling out more prescriptions for the drug.

Read her story here.

While Vanessa Sellick is currently pushing towards putting on a warning label on Montelukast (Singulair), I believe another course of action could be instructing pediatricians to ask mothers to report and monitor side effects after prescribing any new medication.

The other side effect of Montelukast (Singulair)

2 Comments on The other side effect of Montelukast (Singulair)

  1. Ayesha Umair

    Well written and appreciate it.I will b watching out now ,seriously be it Pakistan or any other country -pediatrician don’t know mostly or doesn’t inform to watch out for any unusual behaviour. My son is 9 yrs now, been out of singular since 2 years now but now n than he does talk negative about himself. I guess not that often n serious way but it scares me. He has no confidence in himself and v low appetite or kind of food phobia kind.After reading your article. ..I m going to keep a close watch nd also take appointment wz child psychiatrist.
    Thank you again….stay blessed.

    • Happy to be of help… Keep loving that child… Love and appreciation can do wonders to your child… And discuss with your ped. There is a group of Facebook that has been discussing the side effects of Montelukast… If you want to join, let me know.

Leave a Reply

Your email address will not be published. Required fields are marked *